Lake Ontario, 2021

Waterspouts in Lake Ontario, September 7, 2021

September 7, 2021 · NWS BUF · 3 events in 2 counties and zones

Cold advection behind Monday's thunderstorm line and cold frontal passage allowed for sufficient instability to develop over Lake Ontario for some early morning waterspouts. As the day ensued, shear increased, so while the waterspout threat diminished, the threat for gusty winds in showers increased, resulting in isolated convective wind gusts along the shoreline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Cold advection behind Monday's thunderstorm line and cold frontal passage allowed for sufficient instability to develop over Lake Ontario for some early morning waterspouts. As the day ensued, shear increased, so while the waterspout threat diminished, the threat for gusty winds in showers increased, resulting in isolated convective wind gusts along the shoreline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 7, 6:57 AM EST, 3 minutes earlier.

Area forecast discussion, Sep 7, 6:57 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
757 AM EDT Tue Sep 7 2021

.SYNOPSIS...
A few lake effect rain showers will continue this morning over
Oswego County. Otherwise dry and warmer weather is expected today.
Showers and thunderstorms will arrive tonight and Wednesday as a
pair of fronts move across the region. Cooler weather along with a
chance for lake effect rain showers will follow for Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A band of scattered lake effect rain showers will continue for a few
more hours this morning over Oswego County. These should end later
this morning as lake induced instability wanes. River valley fog
across the Southern Tier will dissipate by 10AM.

Otherwise quiet weather the rest of the day as a shortwave
ridge passes over the area and surface high pressure moves into
the central Appalachians. Developing southwest flow will push
temperatures warmer than the past few days with the lake plains
reaching near 80F. Coolest temperatures in the upper 60s will
occur on the higher terrain east of Lake Ontario.

Deep southwest flow developing ahead of an approaching potent cold
front will bring increasing clouds late in the day and this
evening. Lastest CAMs suggesting a weakening area of convection
will arrive into western New York late this evening. Depending
on the exact arrival time and how much diurnal instability is
leftover across the area, there could be a few gusty
thunderstorms that manage to reach the area, but it does look
like the unfavorable diurnal timing will greatly limit the
severe weather potential.

A slightly slower frontal timing suggests the main band of
showers and thunderstorms into western New York will not be
until well after midnight, likely closer 12z. Though a few
gusty thunderstorms can not be ruled out, severe potential looks
quite low but not zero.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
Closed mid-level low over eastern Ontario early Wednesday morning
will slowly drift north arriving over James Bay by Wednesday
evening. Meanwhile, the surface cold front tied to this system will
steam east across the eastern Great Lakes over the course of the
day. Strong convergence along the front coupled with increasing
large scale ascent ahead of the trough will likely produce a band of
showers and possibly a few gusty thunderstorms as the front works
from west to east across the forecast area. However, due to the
advertised unfavorable diurnal timing of the front, the severe
weather threat will be somewhat muted until later in the day. This
is when enough instability will be able to build just ahead of the
front. Right now, it appears that this will likely occur well after
the front has already or is in the precess of exiting to our east.
SPC for now has a tiny portion of our area in a Marginal Risk east
of Lake Ontario (Lewis County).

Otherwise, in the wake of the front a pronounced dry slot will work
in across Western NY by early Wednesday afternoon. This will bring
about a brief period of dry weather and some sunshine. It will
remain quite breezy behind the front with gusts up to 25-30 knots,
especially northeast of Lakes Erie and Ontario through most of the
day.

Wednesday night, colder air will continue to advect into the region
(H850T falling to +7C/+9C) and with synoptic moisture wrapping back
in under westerly flow there will be the potential for lake effect
rain showers off both lakes overnight. Infact, there even could be
some rumbles of thunder as BUFKIT sounding profiles show lake
induced CAPE values of +2K J/KG and equilibrium levels surpassing
30k feet.

Thursday, a passing shortwave still appears like it will disrupt the
lake response during the day which will result in general scattered
showers across the region. Thursday night boundary layer flow
becomes northwest, directing lake effect rain showers southeast of
Lake Erie and Lake Ontario overnight.

Friday, any remaining shower activity will likely come to an end as
synoptic moisture begins to pulls away with the trough and the
airmass modifies. Friday night, sfc high pressure takes over with
dry weather anticipated overnight into Saturday.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Sfc ridging should largely provide us with dry and warmer weather
for Saturday. It appears that it likely will also stay dry Saturday
night before the next mid-level trough and its attendant surface
front bring renewed lower-end chances for showers late on Sunday
into Sunday night. However, this will all depend upon exactly how
quickly these features pass through our region, some showers could
even linger into Monday to at least some extent.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Some lake enhanced clouds and a few scattered showers will persist
southeast of Lake Ontario early this morning, but should see minimal
impact. Southern Tier valley fog will persist through about 13z with
IFR conditions at KJHW.

Otherwise VFR flight conditions expected through the day today. Mid
and high level clouds will increase late this afternoon and this
evening from west to east.

A band of what should be weakening convection is likely to reach
far western New York between 00z and 04z tonight. It is
possible that some gusty thunderstorms could impact KIAG and
KBUF during this time. Additional convection along a cold front
will start to move into the area from the west closer to 12z
Wednesday morning.

Outlook...

Wednesday...Areas of MVFR in showers and thunderstorms.
Thursday and Friday...Mainly VFR with a chance of showers.
Saturday...VFR.

&&

.MARINE...
Winds will continue to drop off today as high pressure crosses the
central Appalachians.

The next pair of fronts arrive tonight and Wednesday with a
renewed chance for showers and thunderstorms as well as the
potential for waterspouts and strengthening winds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/JLA/TMA/Zaff
NEAR TERM...Hitchcock/TMA
SHORT TERM...AR
LONG TERM...AR/JJR
AVIATION...Hitchcock/TMA
MARINE...JLA/TMA/Zaff
Hazardous weather outlook, Sep 7, 5:05 AM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
605 AM EDT Tue Sep 7 2021

NYZ001>008-011>014-020-021-081015-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
605 AM EDT Tue Sep 7 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-081015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
605 AM EDT Tue Sep 7 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Waterspouts possible on both lakes Wednesday through Thursday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-081015-
Northern Erie-Chautauqua-Southern Erie-
605 AM EDT Tue Sep 7 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerous swimming conditions may develop Wednesday and Wednesday
night along the beaches of Lake Erie.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The radar

The Ft Drum radar (KTYX), 80 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

2 waterspout, 1 marine thunderstorm wind. Local standard time, as filed.

Waterspout, Sodus Bay to Mexico Bay Ny

When
September 7, 7:00 AM EST
Where
Sodus Bay to Mexico Bay Ny forecast zone, 5 mi WNW of Oswego
Reported by
Trained Spotter
Coordinates
43.498, -76.602

Waterspout, Sodus Bay to Mexico Bay Ny

When
September 7, 7:19 AM EST
Where
Sodus Bay to Mexico Bay Ny forecast zone, 5 mi NW of Oswego
Reported by
Trained Spotter
Coordinates
43.521, -76.581

Marine Thunderstorm Wind, Niagara River to Hamlin Beach Ny

When
September 7, 7:30 PM EST
Where
Niagara River to Hamlin Beach Ny forecast zone, Olcott
Measured
40 kt (46 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.340, -78.710

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Ontario in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986822, 986820, 986821.